Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 486, NWS Norman, OK

October 2, 2002Garfield County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 2, 2002, 6:26 PM CDT for Garfield County, Grant County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 2, 2002, 6:26 PM CDT (23:26 UTC)
Expired
Oct 2, 2002, 7:15 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Garfield County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 35 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 6:30 PM CDTHail 0.75Pond Creek, OK
Oct 2, 6:45 PM CDTThunderstorm WindKremlin, OKSevere straight-line winds downed several large tree limbs and blew a boat and trailer about 100 yards. In addition, several house windows were broken; a cattle feeder was blown onto a nearby road; numerous wooden fences were blown over, and the westward-facin

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:36 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 2, 3:36 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT WED OCT 2 2002

PER MESONET AND AREA RADARS..FRONT IS SURGING SWD IN AGREEMENT WITH
THE RUC FORECAST FROM THIS MORNING BEHIND DEPARTING FRONTAL WAVE.
THUS..TEMP/DEWPOINT/WIND GRIDS OVER ROUGHLY THE NW THIRD OF THE
FORECAST AREA HAVE BEEN ADJUSTED ACCORDINGLY FOR TONITE TO REFLECT
COLDER TEMPS AND NORTH WINDS THAN EVEN MENTIONED BELOW IN PREVIOUS
DISCUSSION.  THERE REMAINS A HUGE BUST POTENTIAL ON TEMPS IN CENTRAL
OK ON THURS /I.E. OKC/ DEPENDING UPON JUST WHERE INTENSE TEMP
GRADIENT SETS UP.  HAVE GIVEN HOURLY GRIDS OUR BEST GUESS ATTM.
 MILLER

********************************
DIFFICULT FORECAST CONCERNING SFC FRONTAL POSITION TONITE THRU
THURSDAY..EXTENT OF PRECIP COVERAGE THRU FRIDAY MORNING..POTENTIAL
COMPLICATING EFFECTS OF HURRICANE LILI AND FINALLY POTENTIAL FOR
ANOTHER BOUT OF PRECIP SAT NITE/SUN. ALL OF THESE FACTORS WILL..OF
COURSE..PLAY HAVOC WITH SFC TEMP/WIND FORECASTS THRU THE FIRST 60
HOURS OF THE FORECAST..ESP WITH HOURLY GRIDS.

SFC FRONT SLOWED DOWN SWD PROGRESS EARLIER TODAY..BUT NOW SEEMS TO
BE ACCELERATING SWD ONCE AGAIN PER OK MESONET AND KAMA RADAR.
DESPITE BEARISH MODEL FORCASTS FROM THE ETA/MESOETA/AVN/NGM.. THE
RUC MODEL HAS STUCK TO ITS GUNS IN FORECASTING THE SFC FRONT TO
SURGE RAPIDLY SWD THIS AFTERNOON AS WEAK MID LEVEL IMPULSE AIDING
CONVECTION IN NW OK ATTM SWINGS BY TO THE NE.  GIVEN THE PRESSURE
RISES STILL EVIDENT BEHIND THE FRONT..THE COLD AIR IN SW KS
CONTINUING TO DEEPEN PER PROFILERS/VAD WINDS..AND SOLID OVERCAST
WITH SCATTERED PRECIP PERSISTING EVERYWHERE NORTH OF THE FRONT..WE
ARE GOING TO BRING THE FRONT FARTHER SWD THIS AFTERNOON AND TONITE.
HIGH POPS WILL CONT ALONG/N OF BOUNDARY..WITH LOWEST POPS IN THE
WARM SECTOR.  ALTHOUGH STORM MOTIONS WILL BE MOVING RIGHT ALONG..
PERSISTENT FORCING FOR UVV FOCUSSED OVER NW OK FOR A LONG DURATION
MAY LEAD TO AN INCREASING THREAT FOR HEAVY RAINFALL AS STORMS CONT
TO TRACK OVER THE SAME AREAS.  THIS WILL NEED TO BE MONITORED.
PLEASE SEE HAZARDOUS WX OUTLOOK FOR INFO CONCERNING SVR POTENTIAL.

BASED ON ABOVE REASONING AND TYPICAL BEHAVIOR OF FRONTS AS WE HEAD
INTO THE FALL SEASON..WE EXPECT THE SFC FRONT TO HAVE CONSIDERABLE
DIFFICULTY IN MOVING BACK NWD INTO WELL ESTABLISHED COLD POOL TO THE
NORTH AS PREDICTED BY MOST OF THE MODEL SOLUTIONS. THUS WE WILL
HEDGE TEMP FORECASTS TO THE COOLER GUIDANCE NUMBERS..ESP NW HALF.
STRONG WAA AND FRONTOTGENETIC FORCING FOR UVV WILL PERSIST IN THE
FRONTAL ZONE BETWEEN 850-500 MB..SO HI POPS WILL CONT THURS/THURS
NITE ROUGHLY NW OF I44 CORRIDOR. PACIFIC FRONT/DRYLINE SHUD PUSH
RAPIDLY EWD ON FRIDAY BRINGING A RAPID END TO PRECIP CHANCES FROM
WEST TO EAST.

MAIN THRUST TO SYSTEM ON FRIDAY WILL BE TO THE NE..SO ALTHOUGH SFC
FRONT MAY CONT TO PUSH WELL SOUTH OF THE FA..EXPECT COLD AIR TO
BECOME VERY SHALLOW WITH 850 TEMP/MOISTURE GRADIENT LINGERING OVER
CENT TX.  THIS GRADIENT WILL BE POISED TO RETURN RAPIDLY NWD
BEGINNING SAT. ALL AVAILABLE MODEL GUIDANCE FOR SAT NITE/SUN
FORECASTS A VERY STRONG JET MAX OVR THE GREAT LAKES REGION WITH
STRONG ALONG STREAM SHEAR OVER THE SRN PLAINS. SUCH A SYNOPTIC
PATTERN IS FAVORABLE FOR RAPID MOISTURE RETURN/WAA/FRONTOGENTIC
PRECIP EVENTS WELL NORTH OF THE SFC FRON..AND THUS WE WILL BACKTRACK
AND SPREAD POPS BACK NWD FOR SAT NITE/SUN. IT IS NOT INCONCEIVABLE
THAT CHANCES FOR RAIN MAY BE INCREASING RAPIDLY OVR THE SRN ZONES AS
EARLY AS SAT AFTERNOON.
 MILLER

PRELIM NUMBERS.. SUBJECT TO SUBSTANTIAL REVISION BEFORE PRESS TIME
OKC   63  79  57  75 /  40  50  60  30
HBR   61  73  56  76 /  60  70  50  20
SPS   68  85  59  78 /  20  30  40  20
GAG   51  64  49  70 /   +  80  60  20
PNC   55  66  55  73 /  80  80  80  60
DUA   70  90  68  85 /  10  20  30  40

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Oct 2, 11:59 AM CDT, 6 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

.THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM STILLWATER... TO
EL RENO... TO ALTUS... TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 6 PM
THROUGH THE OVERNIGHT PERIOD.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION WILL BE POSSIBLE
FROM LARGE HAIL ALONG WITH MINOR WIND DAMAGE TO TREES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND OVERNIGHT.

DISCUSSION...
A COLD FRONT LOCATED FROM NORTHEAST KANSAS SOUTHWEST INTO NORTHWEST
OKLAHOMA AND ACROSS THE TEXAS PANHANDLE EARLY THIS AFTERNOON IS
EXPECTED TO MOVE INTO CENTRAL AND SOUTHWEST OKLAHOMA LATE TONIGHT
BEFORE BECOMING STATIONARY. SCATTERED THUNDERSTORMS WILL BE
DEVELOPING ALONG AND BEHIND THE FRONT THROUGH TONIGHT. A FEW OF
THOSE STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS.

GUSTY SOUTH WINDS WILL CONTINUE TO PULL MOIST...UNSTABLE AIR NORTH
OVER THE FRONT. RELATIVELY STRONG WINDS ALOFT WILL PROVIDE A
VERTICAL WIND PROFILE FAVORABLE TO SUPPORT A FEW SEVERE
THUNDERSTORMS. MEANWHILE... DISTURBANCES MOVING OUT OF AN UPPER
LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE WESTERN UNITED STATES
WILL ALSO AID IN THUNDERSTORM DEVELOPMENT. CHANCES FOR THUNDERSTORMS
SOME DISTANCE SOUTH OF THE COLD FRONT WILL BE LOWER DUE TO A CAPPING
INVERSION LOCATED IN THE MIDDLE LEVELS OF THE ATMOSPHERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU OCT 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND NIGHT ACROSS WESTERN AND NORTHERN OKLAHOMA...
GENERALLY ALONG AND NORTHWEST OF INTERSTATE 44. STRONG THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG A STATIONARY FRONT IN NORTHWEST
OKLAHOMA BY LATE THURSDAY AFTERNOON. MEANWHILE... AS THE UPPER LEVEL
LOW PRESSURE SYSTEM OVER THE WESTERN UNITED STATES MOVES INTO THE
PLAINS AND PUSHES A DRYLINE EAST... ADDITIONAL STRONG THUNDERSTORMS
WILL DEVELOP IN WESTERN AND CENTRAL OKLAHOMA THURSDAY NIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER INTO FRIDAY...
MAINLY OVER EASTERN OKLAHOMA.

THERE WILL A CHANCE FOR A FEW MORE THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY ACROSS ALL BUT FAR NORTHWEST OKLAHOMA AS A COLD FRONT MOVES
THROUGH THE AREA.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE WEATHER ASSOCIATED WITH THE THUNDERSTORMS... NO OTHER
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH TUESDAY.

30

In the hours before

Local storm report, Oct 2, 12:45 PM CDT, 5 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT WED OCT 02 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    2 S CHEROKEE              OK   60 MPH WIND GUST
10/02/02   ALFALFA                        SHERIFF DEPT.

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 12:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa49 min
Oct 2, 1:05 PM CDTSevere Thunderstorm WarningOUNGrant40 min
Oct 2, 6:58 PM CDTSevere Thunderstorm WarningOUNKay47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.